Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 185, NWS Baltimore/Washington

August 2, 20184 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 2, 2018, 11:24 AM EDT for 4 counties in Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2018, 11:24 AM EDT (15:24 UTC)
Expired
Aug 2, 2018, 12:15 PM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Albemarle County, VA, Greene County, VA, Madison County, VA, Orange County, VA

The radar

The Sterling radar (KLWX), 109 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:16 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 2, 10:16 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1016 AM EDT Thu Aug 2 2018

.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
today, then weaken over the area Friday. Meanwhile, high pressure
will remain over the western Atlantic through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface features remain somewhat innocuous as a long plume of
deep tropical moisture affects the east coast. The stream of
precipitation-- mainly showers as of 1400 UTC-- resides west of
I-81. As the air mass destabilizes and the plume of moisture
nudges east coincident with the advancement of the upper trough,
anticipate thunderstorms to develop. There is plenty of
effective shear in place 40-50+ kt per mesoanalysis and 12Z LWX
RAOB, but there is not much instability yet. Although shear may
be decreasing slightly as the core of 500 mb winds ejects north,
available instability should easily compensate. That would make
the afternoon into early evening hours the period of biggest
concern. CAM timing varies slightly, especially on the end time,
but there is agreement today that the I-95 corridor won't be
left out.

Given the training orientation of precipitation, and truly
soggy antecedent conditions, even moderate rain could be a
problem. However, precipitable water continues to suggest heavy
rain needs to be considered. Will continue the Flash Flood
Watch.

Since the deep plume will be closer to the forecast area
tonight, am hesitant to back off PoPs overnight. Will lower the
intensity, but am keeping a corridor of likely PoPs through the
night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The synoptic pattern will remain into Friday with the trough to our
west and the surface high pressure to our east. This will continue
to support southerly flow over our area streaming moist and warm
unstable air mass into our area. Showers and thunderstorms are
expected again on Friday with a higher concern of flooding due
to the possibility of training and slow moving thunderstorms.
Anomalously high PWAT values and strengthening 850 hPa jet
likely enhance the heavy rain threat. The Flash Flood Watch
will likely need to be extended through Friday evening.

Longwave trough weakens on Friday night allowing for a more zonal
flow aloft and high pressure begins to build into our region. Drier
conditions expected overall but cannot rule out diurnal heating
induced showers and thunderstorms on Saturday afternoon/evening.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper troughing flattens a bit with ridging building to the
south Sunday into Monday. This should result in westerly flow
and somewhat lower humidity, but temperatures will be pretty
warm. Any showers and thunderstorms likely remain more isolated
in nature.

Heights begin falling again Tuesday through Thursday of next week,
which would result in an increasing chance of showers and
thunderstorms. However, deep-layer southerly flow connected to the
tropics is not expected, and upper flow will be increasing in speed
so the heavy rain threat may not be as pronounced.

Temperatures should average slightly above normal through the long
term period, with highs into upper 80s and lower 90s and lows
generally in the 70s.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Conditions have risen to, or are rising to, VFR. (Low deck MVFR
hanging on at DCA/MTN. However, a swath of showers cover MRB
and are poised to reach CHO. AOB IFR within this area.

Showers and thunderstorms will evolve from this band of showers
and affect the metros this afternoon...perhaps into this
evening. Timing is a touch uncertain, especially the end time.
IFR restrictions likely within those showers/storms. Will
attempt to put better timing definition into the TAFs shortly.

Similar conditions are expected on Friday. High pressure starts
building in on Friday night and conditions should be improving
into Saturday. Winds generally southerly to southwesterly around
10 kts.

Mainly VFR Sun-Mon. Any convection should be isolated/brief.

&&

.MARINE...
A Small Craft Advisory is in effect through this evening over
all the waters, and may be needed again Friday before gradient
relaxes heading into the weekend.

Light west flow below SCA criteria expected Sunday into Monday. Any
showers and thunderstorms should remain more isolated in nature.

&&

.HYDROLOGY...
The region will remain in a plume of 2+ inch PWAT air through the
end of the week. Storm motions may be somewhat quick today, but
training or repeated rounds of storms are possible given flow
parallel to a slowly approaching front. Upper flow slows a bit on
Friday while PWATs remain high, continuing the risk for repeated
heavy rain and potential flooding. This pattern should break down a
bit heading into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
     013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
     036>040-050>054-501>508.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...HTS
SHORT TERM...IMR
LONG TERM...DHOF
AVIATION...HTS/IMR/DHOF
MARINE...IMR/DHOF
HYDROLOGY...
Hazardous weather outlook, Aug 2, 5:11 AM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Thu Aug 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight and Tonight

A Flash Flood Watch is in effect for the I-95 corridor north of
Fredericksburg. Isolated instances of flooding are also possible
outside the watch area near Fredericksburg to southern Maryland.

Thunderstorms may produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight and Tonight

A Flash Flood Watch is in effect today and tonight.

Thunderstorms may produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 2, 11:17 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1117 AM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 E FALLSTON            39.52N  76.39W
08/01/2018                   HARFORD            MD   BROADCAST MEDIA

            TREES DOWN ALONG TERRA BELLA COURT

&&

EVENT NUMBER LWX1801377

RCM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:40 PM EDTSpecial Marine WarningLWX95 min
Aug 1, 10:17 PM EDTSpecial Marine WarningLWX88 min
Aug 1, 11:05 PM EDTAreal Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax4 hr
Aug 1, 11:05 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William25 min
Aug 1, 11:14 PM EDTSpecial Marine WarningLWX42 min
Aug 1, 11:39 PM EDTSpecial Marine WarningLWX18 min
Aug 2, 3:35 AM EDTAreal Flood WarningLWXPrince William5 hr
Aug 2, 12:08 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange52 min
Aug 2, 12:32 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange27 min
Aug 2, 12:36 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford24 min
Aug 2, 12:56 PM EDTTornado WarningLWXCulpeper, Fauquier, Spotsylvania, Stafford13 min
Aug 2, 1:54 PM EDTSpecial Marine WarningLWX96 min
Aug 2, 1:55 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William50 min
Aug 2, 2:22 PM EDTAreal Flood WarningLWXFairfax, Prince William5 hr
Aug 2, 2:26 PM EDTAreal Flood WarningLWXFauquier15 hr
Aug 2, 2:51 PM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church5 hr
Aug 2, 3:09 PM EDTSpecial Marine WarningLWX96 min
Aug 2, 3:29 PM EDTSpecial Marine WarningLWX37 min
Aug 2, 3:47 PM EDTSpecial Marine WarningLWX88 min
Aug 2, 4:40 PM EDTSpecial Marine WarningLWX95 min
Aug 2, 5:11 PM EDTSpecial Marine WarningLWX68 min
Aug 2, 5:23 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg52 min
Aug 2, 5:45 PM EDTAreal Flood WarningLWXAugusta, Rockingham, City of Harrisonburg, City of Staunton112 min
Aug 2, 6:10 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rockingham17 min
Aug 2, 6:42 PM EDTAreal Flood WarningLWXGreene, Rockingham, City of Harrisonburg5 hr
Aug 2, 7:01 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro2 hr
Aug 2, 7:03 PM EDTAreal Flood WarningLWXFauquier, Madison, Page, Rappahannock, Warren6 hr
Aug 2, 7:24 PM EDTFlash Flood WarningLWXGreene, Madison, Page, Rappahannock, Rockingham78 min
Aug 1, 10:19 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford56 min
Aug 1, 11:00 PM EDTAreal Flood WarningLWXBaltimore, Harford, City of Baltimore3 hr
Aug 1, 11:33 PM EDTAreal Flood WarningLWXCarroll, Howard, Montgomery108 min
Aug 2, 3:03 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Charles, Prince George's42 min
Aug 2, 3:25 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's35 min
Aug 2, 6:25 PM EDTRiver Flood WatchLWXWashington20 hr
Aug 2, 7:00 PM EDTRiver Flood WarningLWXWashington8 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.